Texas, 2019

Hail and Damaging Winds in Texas, June 18, 2019

June 18, 2019 · NWS LUB · 7 events in 6 counties and zones

For the second day in a row, a capping inversion was able to be broken and as a result, severe thunderstorms developed. Similar to the previous day, thunderstorms initially began with mostly a large hail threat, then transitioned to a severe wind threat later in the evening off the Caprock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

For the second day in a row, a capping inversion was able to be broken and as a result, severe thunderstorms developed. Similar to the previous day, thunderstorms initially began with mostly a large hail threat, then transitioned to a severe wind threat later in the evening off the Caprock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 18, 5:24 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 18, 5:24 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
624 PM CDT Tue Jun 18 2019

.AVIATION...
Scattered strong to severe thunderstorms are expected to move
through KLBB and KPVW between 00Z and 02Z and then through KCDS a
little later. Timing of the storm activity will be subject to
change. The storms will likely come with strong outflow winds. As
such have included a tempo group for the higher wind gusts.

&&

.PREV DISCUSSION... /issued 243 PM CDT Tue Jun 18 2019/

DISCUSSION...
Another round of strong to severe thunderstorms is expected this
evening across the forecast area. Convective initiation has
occurred on the high terrain of southern New Mexico from south of
Santa Rosa to east of Ruidoso with additional storms struggling to
form on the Guadalupes near Carlsbad. There is good model
agreement that this convection will blossom as it moves eastward
across southeastern New Mexico and onto the South Plains very late
this afternoon/early this evening with the focus expected to be
across the southern third to half of the forecast area. Additional
thunderstorms are expected to develop along a southward-moving
cold front across the northern Panhandle, and the possibility
exists from the southern end of that area of storms moving into
the northeastern part of the forecast area later this evening.
Finally, a cumulus field across the forecast area has generally
been suppressed looking, although one shower did manage to go up
briefly near Roaring Springs. There is an outside shot at
something developing and sustaining from this cumulus field, but
overall think that capping/suppression will rule this in the near
term. The air mass across the forecast area remains rather juicy
with surface dew point temperatures almost exclusively in the 60s
leading to MLCAPE values near 2000 J/kg along the NM state line
and in excess of 3000 J/kg across the Rolling Plains. Standard as
we approach mid-summer, shear is relatively weak but should
increase some as the low level jet increases this evening.
Conditions support a severe risk with large hail and damaging wind
gusts the primary threats.

Moving into Wednesday, the cold front mentioned above is expected
to move into and likely stall across the forecast area. Despite
weak convergence along the boundary model consensus certainly
keeps the forecast area capped and precipitation-free. Low-
amplitude short wave ridging Thursday will quickly shift eastward
Friday as a short wave trough moves over the Great Basin. The
combination of a slight increase in mid/upper heights but
moderate pressure falls as a lee surface trough develops ahead of
the upper trough point to warmer temperatures Thursday and Friday.
The degree of warming will likely depend on how backed the surface
flow can become toward SW and how much drying of the near-surface
layer can occur. Models have so far this summer generally been too
optimistic in this regard and thus have had a tendency to
overshoot on high temperatures. After last night's rains and the
potential for more tonight, there is an argument to be made that
models are doing so again here.

Moving into the latter parts of the forecast, Friday's Great Basin
trough is progged to move across the Plains on Sunday with a weak
cold front accompanying it. This should be followed by some upper
ridging, but there is a decent amount of uncertainty on degree and
location of ridging early next week. Model blend for temps and
precip chances look fine at this time with near-normal
temperatures and some slight chance thunder mention forecast.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/04
Hazardous weather outlook, Jun 18, 10:28 AM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1128 AM CDT Tue Jun 18 2019

TXZ021>044-190430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1128 AM CDT Tue Jun 18 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected across portions of
the South and Rolling Plains, as well as the southern Texas
Panhandle this afternoon and evening. In general, thunderstorms
will be capable of large hail from 1 to 2 inches in diameter,
though a storm or two could be capable of hail in excess of tennis
ball sized hail. Wind gusts to 70 mph will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong thunderstorms may once again be possible late Friday along
the dryline.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

The radar

The Lubbock radar (KLBB), 23 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Hale

When
June 18, 7:05 PM CST
Where
Hale County, 5 mi ENE of Abernathy
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.858, -101.769

A Texas Tech University West Texas mesonet station measured a wind gust to 58 mph near Abernathy.

Hail, Lubbock

When
June 18, 7:20 PM CST to 7:25 PM CST
Where
Lubbock County, Shallowater
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
33.680, -101.980

An off duty NWS employee reported ping pong ball size hail in Shallowater.

Hail, Lubbock

When
June 18, 7:48 PM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar
Measured
1.5 in hail
Reported by
Official NWS Observations
Coordinates
33.670, -101.820

A contract weather observer at Lubbock Preston Smith International Airport reported ping pong ball size hail.

Thunderstorm Wind, Crosby

When
June 18, 8:15 PM CST
Where
Crosby County, 7.54 mi SSE of Crosbyton Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.525, -101.165

A Texas Tech University West Texas mesonet site near White River Lake measured a wind gust to 63 mph.

Thunderstorm Wind, Motley

When
June 18, 8:38 PM CST
Where
Motley County, 3 mi N of Roaring Spgs
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.943, -100.850

A Texas Tech University West Texas mesonet site near Roaring Springs measured a wind gust to 61 mph.

Thunderstorm Wind, Cottle

When
June 18, 9:17 PM CST
Where
Cottle County, 2 mi SSE of Hackberry
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.903, -100.137

A Texas Tech University West Texas mesonet site near Hackberry recorded a wind gust to 61 mph.

Thunderstorm Wind, Kent

When
June 18, 9:20 PM CST
Where
Kent County, Girard
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.350, -100.670

Law enforcement in Kent County estimated a wind gust to 60 mph in Girard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826224, 826223, 826225, 826226, 826227, 826234, 826228.